Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 121, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2024, 8:29 AM CDT for Benton County, Morgan County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2024, 8:29 AM CDT (13:29 UTC)
- Expired
- May 8, 2024, 9:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Benton County, MO, Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:50 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:48 AM CDT, 1 hour 41 minutes earlier. Its key messages:
- Severe thunderstorms expected today with very large hail up to the size of baseballs, damaging winds up to 60-80 mph, and tornadoes. First round in the morning to mid afternoon with round two in the late afternoon and evening. Highest potential for severe storms along and southeast of a Joplin to Warsaw line.
- Localized heavy rainfall may result in flooding, especially for areas northeast of a line from Stockton to Marshfield to Eminence. A Flood Watch has been issued for this area, where storms may drop 1 to 3 inches of rain with locally higher amounts of 3 to 6 inches.
- Drier and cooler conditions for late week and weekend.
Area forecast discussion, May 8, 6:48 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
648 AM CDT Wed May 8 2024
.KEY MESSAGES...
- Severe thunderstorms expected today with very large hail up to
the size of baseballs, damaging winds up to 60-80 mph, and
tornadoes. First round in the morning to mid afternoon with
round two in the late afternoon and evening. Highest potential
for severe storms along and southeast of a Joplin to Warsaw
line.
- Localized heavy rainfall may result in flooding, especially
for areas northeast of a line from Stockton to Marshfield to
Eminence. A Flood Watch has been issued for this area, where
storms may drop 1 to 3 inches of rain with locally higher
amounts of 3 to 6 inches.
- Drier and cooler conditions for late week and weekend.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 430 AM CDT Wed May 8 2024
Focus is on potential for significant severe weather this
morning through this evening. Expecting two rounds of severe
storms:
Round 1: Strong southerly flow is pulling moisture northward
quickly. A cloud deck can be seen on satellite over southeast OK
into central AR, which will arrive over the southern CWA around
11Z, which is right in line with what models have been showing.
This moisture, along with the nose of the strong LLJ moving
east toward the area and a surface warm front will be the
catalyst for the development of elevated thunderstorms as early
as 6 AM over the western CWA.
Models show uncapped elevated instability rapidly developing
early this morning, with 2,000-3,000 J/kg of CAPE developing by
12Z when lifting from the 850mb. Expectation is for this
elevated convection to rapidly become severe with very large
hail (golf ball or larger) being the primary risk and damaging
winds being the secondary risk. Expect these storms to increase
in coverage and push east through the northern half of the CWA
this morning into mid afternoon as multicell clusters or
perhaps growing upscale to an MCS. These storms should stay
along and north of the warm front, which should stall in an
east-west orientation somewhere over the central CWA, but
confidence is limited in exact location. If storms don't form
into an MCS, there is a concern that storms sticking to the warm
front over the eastern CWA may be able to root near the surface
and ingest helicity from the front, resulting in a tornado
threat. This would be especially true if the front orients in a
straight west-east line or in a WNW-ESE line, which would cause
storms to move even more to the right of the right moving storm
motion today and increase storm relative inflow. If ideal storm
mode and frontal interaction occurs, significant tornadoes
could result but that is a very conditional threat. South of the
warm front, surface based storms should hesitate to form
through early to mid afternoon. However, if storms do develop
south of the front they could quickly become severe with
primarily a very large hail and damaging wind threat.
Guidance shows repeated development of elevated storms over
portions of central MO (NE CWA) this morning into the afternoon,
which may result in flooding. 00Z HREF LPMM shows potential for
locally up to 6 inches of rain through this afternoon. Have
issued a Flood Watch to cover this threat.
Round 2: A cold front will push through the area late today,
initiating additional convection over the western CWA late this
afternoon and pushing that through the southeastern CWA by
midnight tonight. These storms look to be more discrete
supercells that will have access to a very unstable environment
(SBCAPE of 3,000-4,000 J/kg) and deep layer shear around 50 kts.
Initially, wind fields will be more unidirectional, which will
favor baseball (if not larger) size hail and 60-80 mph winds as
the primary risks NW of I-44. Models have been trending slower
with the eastward progress of these storms, which is
problematic for areas SE of I-44 because we are also seeing a
trend to having better shear profiles in the evening and
potentially some backing surface winds. Latest RAP and HRRR
both show arcing hodographs that lead to 0-1km Helicity
increasing to 200-300 M2/S2 and Significant Tornado Parameter
values of 5-10. A lot could happen to disrupt this tornado
threat, but if ideal conditions present themselves as shown by
the RAP and HRRR, a significant tornado threat could result
south of I-44 this evening. Stay tuned for updates through the
day. Additional significant threats of baseball or larger hail
and 60-80 mph winds are also expected south of I-44.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 430 AM CDT Wed May 8 2024
Thursday through Saturday looks dry, with chances for rain
increasing Sunday into Tuesday. Temperatures will be near
normal.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 647 AM CDT Wed May 8 2024
Will see a very dynamic situation play out today with multiple
rounds of thunderstorms moving through from early morning
through late evening. Severe thunderstorms with potential for
very large hail, 60-70 mph winds, and tornadoes will be
possible. Timing and coverage is a real challenge with this
setup, making the TAFs lower confidence. VFR conditions are
expected this evening into tonight behind the final round of
storms.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch from 10 AM CDT this morning through this evening
for MOZ055>058-067>071-078>083-091-092-098.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...TitusHazardous weather outlook, May 8, 3:13 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 313 AM CDT Wed May 8 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090815- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 313 AM CDT Wed May 8 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Significant hail risk. Significant thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk DISCUSSION... Severe thunderstorms are likely this morning through this evening with very large hail up to the size of baseballs, damaging winds up to 60-80 mph, and tornadoes. The first round is expected in the morning to mid afternoon with round two in the late afternoon and evening. Highest potential for severe storms is along and southeast of a Joplin to Warsaw line. Localized heavy rainfall may result in flooding, especially for areas northeast of a line from Stockton to Marshfield to Eminence. A Flood Watch has been issued for this area, where storms may drop 1 to 3 inches of rain with locally higher amounts of 3 to 6 inches. For more specific information, see www.weather.gov/sgf/dsspacket .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:44 AM CDT | Flood Watch | SGF | Benton, Camden, Cedar, Dallas, Dent, Hickory and 12 more | 19 hr |
| May 8, 8:06 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 24 min |
| May 8, 8:57 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 48 min |
| May 8, 9:00 AM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| May 8, 9:08 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller | 37 min |
| May 8, 9:13 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 32 min |
| May 8, 9:43 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 47 min |
| May 8, 10:15 AM CDT | Special Weather Statement | SGF | Maries | 30 min |
| May 8, 10:21 AM CDT | Areal Flood Advisory | SGF | Benton, Maries, Miller, Morgan, Pulaski | 53 min |
| May 8, 10:27 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 48 min |
| May 8, 11:14 AM CDT | Flash Flood Warning | SGF | Maries, Miller, Morgan | 5 hr |
| May 8, 1:17 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 27 min |
| May 8, 1:39 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Vernon | 51 min |
| May 8, 2:05 PM CDT | Areal Flood Advisory | SGF | Barton, Jasper | 4 hr |
| May 8, 2:19 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Cedar, Hickory, St. Clair | 41 min |
| May 8, 2:28 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade | 47 min |
| May 8, 2:35 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Miller, Pulaski | 40 min |
| May 8, 2:36 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 54 min |
| May 8, 2:43 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper | 32 min |
| May 8, 2:50 PM CDT | Tornado Warning | SGF | Newton | 25 min |
| May 8, 2:57 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, St. Clair | 33 min |
| May 8, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Maries, Miller, Phelps, Pulaski | 52 min |
| May 8, 3:10 PM CDT | Tornado Warning | SGF | Newton | 50 min |
| May 8, 3:13 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 47 min |
| May 8, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan | 47 min |
| May 8, 3:29 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, McDonald, Newton | 46 min |
| May 8, 3:41 PM CDT | Tornado Warning | SGF | Dade, Polk | 49 min |
| May 8, 3:54 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Phelps, Pulaski | 51 min |
| May 8, 3:55 PM CDT | Tornado Warning | SGF | Barry, Lawrence, Newton | 50 min |
| May 8, 3:59 PM CDT | Flash Flood Warning | SGF | Jasper, Lawrence, Newton | 6 hr |
| May 8, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 44 min |
| May 8, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Maries, Miller, Pulaski | 26 min |
| May 8, 4:11 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 49 min |
| May 8, 4:21 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Polk | 10 min |
| May 8, 4:23 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Texas | 37 min |
| May 8, 4:28 PM CDT | Tornado Warning | SGF | Barry, Christian, Lawrence, Stone | 47 min |
| May 8, 4:42 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton | 48 min |
| May 8, 4:43 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 19 min |
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, St. Clair, Vernon | 38 min |
| May 8, 4:56 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 49 min |
| May 8, 5:09 PM CDT | Tornado Warning | SGF | Christian, Stone | 30 min |
| May 8, 5:10 PM CDT | Flash Flood Warning | SGF | Maries, Miller, Phelps, Pulaski | 6 hr |
| May 8, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 51 min |
| May 8, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 47 min |
| May 8, 5:30 PM CDT | Special Weather Statement | SGF | Benton | 30 min |
| May 8, 5:34 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 41 min |
| May 8, 5:38 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 37 min |
| May 8, 5:46 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone, Taney | 44 min |
| May 8, 5:49 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 41 min |
| May 8, 5:53 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone | 6 hr |
| May 8, 6:02 PM CDT | Special Weather Statement | SGF | Benton | 28 min |
| May 8, 6:05 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 40 min |
| May 8, 6:27 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 17 min |
| May 8, 6:42 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Wright | 48 min |
| May 8, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.